Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 128, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Sep 6, 2012, 11:10 PM EDT for Luzerne County, Pennsylvania. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2012, 11:10 PM EDT (03:10 UTC)
- Expired
- Sep 6, 2012, 11:58 PM EDT
- In force
- 48 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 137 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 11:24 PM EDT | HAIL 0.75 | Nescopeck, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 3.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
922
WUUS51 KBGM 070310
SVRBGM
PAC079-070415-
/O.NEW.KBGM.SV.W.0128.120907T0310Z-120907T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1110 PM EDT THU SEP 6 2012
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 1215 AM EDT.
* AT 1108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR NESCOPECK...AND
MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCK GLEN BY 1130 PM EDT...
CONYNGHAM BY 1142 PM EDT...
WEST HAZLETON BY 1152 PM EDT...
6 MILES SOUTHWEST OF HAZLETON BY MIDNIGHT EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-888-603-1402...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4094 7620 4095 7622 4098 7622 4104 7624
4109 7624 4106 7616 4094 7592 4090 7602
4090 7604
TIME...MOT...LOC 0310Z 316DEG 14KT 4104 7624
$$
DJP1 follow-up statement
990
WWUS51 KBGM 070358
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1158 PM EDT THU SEP 6 2012
PAC079-070408-
/O.CAN.KBGM.SV.W.0128.000000T0000Z-120907T0415Z/
LUZERNE PA-
1158 PM EDT THU SEP 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LUZERNE COUNTY
IS CANCELLED...
THE THUNDERSTORM HAS WEAKENED CONSIDERABLY AND IS NO LONGER SEVERE.
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
LAT...LON 4094 7620 4095 7622 4098 7622 4104 7624
4109 7624 4106 7616 4094 7592 4090 7602
4090 7604
TIME...MOT...LOC 0358Z 316DEG 14KT 4091 7607
$$
DJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:31 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 6, 9:31 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 931 PM EDT THU SEP 6 2012 .SYNOPSIS... A COLD FRONT WILL FINISH SETTLING THROUGH THE REGION OVERNIGHT...THOUGH SOME SHOWERS AND THUNDERSTORMS WILL STILL OCCUR IN NORTHEAST PENNSYLVANIA AND SOME PORTIONS OF THE SOUTHERN TIER OF NEW YORK. HIGH PRESSURE WILL PROVIDE PARTLY TO MOSTLY SUNNY SKIES ON FRIDAY BUT THERE STILL IS A CHANCE FOR THUNDERSTORMS IN NORTHEAST PENNSYLVANIA. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN ON SATURDAY AHEAD OF A MUCH STRONGER COLD FRONT. ON SUNDAY...MUCH COOLER AND UNSETTLED WEATHER WILL FOLLOW THE FRONT. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 930 PM UPDATE... SEVERE THUNDERSTORM WATCH WAS ALLOWED TO EXPIRE AT 9 PM. SOUNDINGS EARLIER HAD FAT CAPES OF 1500-2000 J/KG WITH A LARGE CHUNK OF IT IN LOWEST 20 KFT AGL...SUPPORTING STRONG UPDRAFTS YET ALSO SHOWING HOW VERY DEPENDENT IT WAS ON DIURNAL HEATING...SO INTENSITY OF THE STORMS HAS DROPPED OFF A BIT AS EXPECTED. HOWEVER...LEFTOVER INSTABILITY AND MESOSCALE /OR EVEN STORM-TO-STORM SCALE/ INTERACTIONS ALONG THE SLOWLY CREEPING FRONT...WILL CONTINUE TO GENERATE SHOWERS AND THUNDERSTORMS IN ESPECIALLY NORTHEAST PENNSYLVANIA...AND PORTIONS OF THE SOUTHERN TIER OF NEW YORK...THROUGH LATE EVENING BEFORE DISSIPATING OVERNIGHT. LATEST MODEL RUNS SHOW THAT THE FRONT NOT ONLY IS IN NO RUSH TO GET THROUGH THE AREA...IT MAY ACTUALLY JUST STALL OUT AND DISSOLVE...WITH ITS REMNANTS THEN SHIFTING BACK NORTH THROUGH THE AREA FRIDAY. THROUGH MIDNIGHT...A FEW OF THE STORMS WILL STILL BE STRONG...CAPABLE OF GUSTY WINDS...SMALL HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. AN ISOLATED SEVERE CELL IS STILL NOT OUT OF THE QUESTION. WITH THE ADDITIONAL LOW LEVEL MOISTURE FROM RAINFALL...AND SOME MID LEVEL MOISTURE IN-AND-OUT OF THE AREA ALLOWING CLOUDS TO PREVENT RADIATIONAL COOLING...I SLIGHTLY RAISED DEWPOINTS AND MIN TEMPERATURES OVERNIGHT. LOWS ARE EXPECTED TO BE MAINLY IN THE UPPER 50S TO MID 60S...WARMEST IN THE SOUTHERN ZONES. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... FRIDAY...HIGH PRES WILL BRIEFLY RESIDE OVER THE REGION BUT MODEL CONSENSUS CONTINUES TO SHOW MODERATE INSTABILITY ACROSS NE PA IN VCNTY OF OLD BOUNDARY. WILL CONTINUE WITH CHC POPS FOR THUNDERSTORMS HERE AND PRIMARILY DRY ELSEWHERE. MAX TEMPS WILL RANGE IN THE LOWER TO MIDDLE 80S. FRIDAY NIGHT/SATURDAY...UPPER LEVEL TROF OVER THE GREAT LAKES WILL SHARPEN AS IT PROGRESSES EASTWARD. SFC LOW PRES WILL TRACK FROM THE OHIO VALLEY NORTHEAST INTO SOUTHERN CANADA WITH TRAILING COLD FRONT CROSSING AREA LATE SATURDAY MORNING THROUGH EARLY EVENING. UPPER LEVEL TROF BECOMES SOMEWHAT NEGATIVE BUT SYSTEM WILL REMAIN PROGRESSIVE. DEEP SOUTHERLY FLOW WELL IN ADVANCE OF DEEPENING SYSTEM WILL BRING HIGH PWAT AIRMASS INTO THE NORTHEAST WITH PWATS AROUND 2 INCHES. TOTAL QPF OF .75 - 1.50 INCHES LOOKS PROBABLE WITH FROPA. DUE TO STRONG WIND FIELDS ANY SUNSHINE SATURDAY MORNING WILL DESTABILIZE THE ATMOSPHERE ENOUGH FOR THE POTENTIAL FOR A FEW SVR THUNDERSTORMS. LATE FRIDAY NIGHT INTO SATURDAY MORNING POPS WILL INCREASE RAPIDLY WITH CAT POPS EVERYWHERE BY MIDDAY. SATURDAY NIGHT/SUNDAY...SYSTEM PULLS EAST OF AREA SATURDAY NIGHT WILL PRECIP ENDING SHORTLY AFTER FROPA. AIRMASS FOLLOWING FRONT DROPS DOWN TO 5C AFTER 06Z. THIS IS COLD ENOUGH FOR SOME LAKE EFFECT RAIN SHOWERS SOUTHEAST OF LAKE ONTARIO. SUNDAY WILL BE COOL WITH GUSTY NORTHWEST WINDS AND MOSTLY CLOUDY SKIES. DUE TO LOW LEVEL INSTABILITY AND MOISTURE WILL KEEP CHC POPS FOR RAIN SHOWERS WITH BETTER THREAT NRN CWA NEAR LAKE ONTARIO. MAX TEMPS WILL ONLY REACH THE MID 60S TO LOWER 70S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE EXTENDED FORECAST. FOR SUNDAY NIGHT THERE WILL BE AN EXITING TROUGH. 850MB TEMPS DO LOOK COLD ENOUGH TO INITIATE A LAKE RESPONSE. MODELS ARE SHOWING 850MB TEMPS TO BE AROUND 2C. GIVEN THIS, HAVE KEPT A SLIGHT CHANCE OF PRECIP IN THE FORECAST FOR SUNDAY NIGHT. WITH INCREASING 500MB HEIGHTS AND SFC HIGH PRESSURE BUILDING ON MONDAY, HAVE KEPT MONDAY DRY FOR NOW. THIS HIGH PRESSURE, ALONG WITH A 500MB RIDGE, SHOULD KEPT THE REMAINDER OF THE FORECAST PERIOD QUIET. THERE WILL BE A COOL DOWN IN THE BEGINNING OF THE WEEK, WITH HIGH TEMPERATURES ON MONDAY ONLY IN THE UPPER 60S. AS THE HIGH PRESSURE BUILDS, THERE WILL BE A WARMING TREND THROUGH THE MIDDLE OF THE WEEK, WITH HIGHS ON WEDNESDAY LOOKING TO BE IN THE MID TO UPPER 70S. LOW TEMPERATURES EACH DAY LOOK TO BE IN THE UPPER 40S TO MID 50S FOR THE ENTIRE PERIOD. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... 00Z FRIDAY UPDATE... SCATTERED STRONG THUNDERSTORMS ASSOCIATED WITH PASSING COLD FRONT...NOT INCLUDING KSYR-KRME...WILL DIMINISH QUICKLY 00Z-02Z WITH LOSS OF DAYTIME HEATING. WHILE LOW LEVEL MOISTURE LEFT BEHIND BY RAINFALL FROM THE STORMS WILL CONTRIBUTE TO FOG FORMATION FOR KELM-KITH-KBGM OVERNIGHT...BUT DETAILS WILL BE IFFY BECAUSE COMPETING FACTOR OF SCT MID DECK AT 5-6 KFT AGL WORKING AGAINST FOG DEVELOPMENT. KRME AND KAVP COULD ALSO SEE AT LEAST SOME MVFR VIS...BUT MY CONFIDENCE IN IT IS NOT HIGH. AFTER 12-13Z...VFR DURING THE DAYLIGHT/VARIABLE WINDS OVERNIGHT...BECOMING LIGHT W TO SSW AS REMAINS OF FRONTAL BOUNDARY DRIFTS BACK NORTHWARD. OUTLOOK... FRI NGT...MAINLY VFR. SAT/SUN...IFR/MVFR FLIGHT RESTRICTIONS POSSIBLE IN SHOWERS/THUNDERSTORMS ALONG STRONG COLD FRONT. MON THRU WED...VFR WITH POSSIBLE IFR IN THE MORNING DUE TO FOG. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MDP/RRM NEAR TERM...MDP SHORT TERM...RRM LONG TERM...SLI AVIATION...MDP
Hazardous weather outlook, Sep 6, 9:15 PM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 915 PM EDT THU SEP 6 2012 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-080115- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 915 PM EDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A STRONGER STORM SYSTEM AND COLD FRONT WILL MOVE INTO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA ON SATURDAY. WHILE ATMOSPHERIC DESTABILIZATION MAY BE LIMITED DUE TO EARLY MORNING RAIN AND CLOUDS...ANY PEEKS OF SUNSHINE WILL PROVIDE ENOUGH INSTABILITY TO ALLOW AN ISOLATED SEVERE STORM TO DEVELOP DURING THE DAY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 6, 7:51 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
751 PM EDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL LANSING 42.49N 76.49W
09/06/2012 E1.00 INCH TOMPKINS NY PUBLIC
&&
JMLLocal storm report, Sep 6, 7:59 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 PM EDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL OTEGO 42.39N 75.18W
09/06/2012 E0.75 INCH OTSEGO NY PUBLIC
&&
DJPLocal storm report, Sep 6, 8:00 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 PM EDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL ONEONTA 42.45N 75.07W
09/06/2012 E1.00 INCH OTSEGO NY PUBLIC
AT SUNY ONEONTA
&&
JMLLocal storm report, Sep 6, 8:55 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
855 PM EDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND DMG VERNON 41.45N 75.97W
09/06/2012 WYOMING PA PUBLIC
TREES DOWN
&&
DJPLocal storm report, Sep 6, 8:56 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 PM EDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL PITTSTON 41.33N 75.79W
09/06/2012 E1.00 INCH LUZERNE PA PUBLIC
&&
JMLLocal storm report, Sep 6, 9:05 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 PM EDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL AVOCA 41.34N 75.74W
09/06/2012 E0.75 INCH LUZERNE PA PUBLIC
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 8:40 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wayne | 36 min |
| Sep 7, 2:20 AM EDT | Special Weather Statement | BGM | Bradford | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.